Alert archive / Ohio / River Flood Watches in 2011

River Flood Watch 16, NWS Northern Indiana

February 28, 2011Defiance County, Henry County, Ohio

NWS Northern Indiana issued this river flood watch at Feb 28, 2011, 11:06 AM EST for Defiance County, Henry County, Ohio. It took effect at Feb 28, 2011, 8:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 28, 2011, 11:06 AM EST (16:06 UTC)
In effect from
Feb 28, 2011, 8:00 PM EST
Expired
Feb 28, 2011, 3:21 PM EST
In force
Issued by
NWS Northern Indiana
Flood severity
None

Counties Defiance County, OH, Henry County, OH

The radar

The Northern Indiana radar (KIWX), 119 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Maumee River near Defiance (DEFO1).

Action stage
8 ft
Minor stage
10 ft
Moderate stage
15 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this river flood watch went out at Feb 28, 6:53 AM EST, 4 hours 13 minutes earlier.

Area forecast discussion, Feb 28, 6:53 AM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
653 AM EST MON FEB 28 2011

.AVIATION...
THE UPPER LEVEL DISTURBANCE THAT BROUGHT WIDESPREAD RAIN TO THE
AREA HAS QUICKLY SHIFTED OFF TO THE EAST THIS MORNING. SOME IFR
AND MVFR CIGS PERSIST IN STRONG COLD ADVECTION BEHIND THE SURFACE
TROUGH WHICH HAS CLEARED THE AREA...BUT DRY AIR ADVECTION AND
INCREASING MID LEVEL SUBSIDENCE SHOULD RESULT IN SCATTERING LOW
CLOUDS THIS AFTERNOON. IFR CIGS AT KFWA SHOULD IMPROVE TO MVFR
OVER THE NEXT FEW HOURS WHILE SEVERAL MORE HOURS OF MVFR CIGS WILL
PERSIST AT KSBN THIS MORNING. SOME NORTH WIND GUSTS TO 20 TO 25
KNOTS ALSO EXPECTED THROUGH THE MID AFTERNOON HOURS. SFC
ANTICYCLONE WILL SETTLE ACROSS THE AREA TONIGHT RESULTING IN WINDS
GOING LIGHT AND VARIABLE UNDER MOSTLY CLEAR SKIES. RECENT
RAINFALL...CLEAR SKIES...AND LIGHT WINDS...DOES POSE SOME PATCHY
FOG QUESTIONS TONIGHT. HOWEVER...AT THIS TIME WILL KEEP VSBYS
UNRESTRICTED WITH HYDROLAPSE DATA LOOKING UNFAVORABLE FOR
SIGNIFICANT FOG FORMATION.

&&

.PREV DISCUSSION... /ISSUED 453 AM EST MON FEB 28 2011/

SHORT TERM...

TODAY THROUGH TUESDAY NIGHT

POTENT FAST MOVING UPPER LEVEL IMPULSE OVER OK WILL CONTINUE TO
ADVECT EAST TODAY...WITH ALL ASSOCIATED LL ADJUSTMENT PASSING SOUTH
OF THE FA. SFC TROUGH AND ASSOCIATED SFC LOW PRESSURE CENTERED OVER
THE OH VALLEY AND SOUTHERN MISSISSIPPI VALLEY CONTINUES TO SUPPORT
WIDESPREAD RAIN AND THUNDERSTORMS ACROSS MUCH OF THE SE
MIDWEST...WITH MIXED PRECIP BEING REPORTED OVER PORTIONS OF THE
REGION AS PROFILES COOL. OPEN WAVE STRUCTURE AND FRONT SIDE JET
ORIENTATION WILL QUICKLY LIFT THIS SYSTEM EAST OUT OF THE
AREA...WITH A FAST END TO ONGOING PRECIP. MESOSCALE INFLUENCES FROM
DOWNSTATE CONVECTION HAS ALSO SUPPORTED AN EASTERN SHIFT OF THE
STRONGEST LL FORCING WITH MAINLY LIGHT RAIN REMAINING OVER THE FA.
THE TRANSITION TO FAST WESTERLY FLOW WILL BE THE NORM THROUGH THE
PERIOD...WITH NORTHERN STREAM INFLUENCES.

TODAY...HAVE TAILORED THE FA TO INCLUDE A FAST EXIT OF PRECIP...WITH
LL DRYING SUPPORTING SOME SUN BY MID TO LATE AFTERNOON. COOLING
THERMAL FIELDS /AS INDICATED IN H85 T FALLS OF AROUND 5 DEGREES C/
WILL SUPPORT A QUELLED DIURNAL T CURVE WITH A SLIGHT RISE IN T/S
POSSIBLE THIS AFTERNOON...BUT MORE LIKELY T/S WILL HOVER IN THE
LOWER 30S. FAST MOVING SFC HIGH PRESSURE WILL SUPPORT CLEARING SKIES
TONIGHT WITH LARGE SCALE SINK OVER THE AREA. DRY AIR MOVING INTO THE
REGION WITH A STRONGLY DECOUPLED BL WILL SUPPORT T/S FALLS LATE
TONIGHT INTO THE LOWER 20S AND UPPER TEENS.

TUES...FAST MOVING NORTHERN STREAM IMPULSE WILL TRACK ACROSS THE
CANADIAN BORDER...WITH PRESSURE FALLS EXPECTED INTO THE GREAT LAKES.
INCREASES LL WIND FIELD WITH CLEAR SKIES SUPPORTING STRONG INSOLATION
WILL ALLOW FOR RATHER DEEP MIXING GIVEN A DEPLETED SNOW PACK.
NAM/GFS BUFR MIXING HEIGHTS ARE JUST BELOW H9...AND WITH WEAK WAA
TEMPS SHOULD RECOVER NICELY INTO THE 40S FOR HIGHS. MOSTLY CLEAR
SKIES WILL PREVAIL TUESDAY NIGHT...WITH PERHAPS SOME MID AND HIGH
CLOUDS POSSIBLE ACROSS NORTHERN AREAS PER THE ADVECTING UPPER
IMPULSE AND ASSOCIATED LL TROUGH. PRESSURE RISES AND ASSOCIATED
ISALLOBARIC WIND SHOULD SUPPORT SOME LL MIXING HELPING TO KEEP TEMPS
WARMER THAN MON NIGHT.

LONG TERM...

WEDNESDAY THROUGH SUNDAY

STRONG EASTERN PACIFIC JET ACROSS THE PACIFIC NORTHWEST THIS MORNING
WILL WORK ACROSS THE NORTHERN TIER OF STATES THROUGH MID WEEK. TREND
OVER PAST FEW RUNS OF THE GFS HAS BEEN TOWARD AN ASSOCIATED STRONGER
NORTHERN STREAM SHORT WAVE MOVING ACROSS SOUTHERN CENTRAL CANADA AT
THE BEGINNING OF THIS PERIOD...WHICH ALLOWS A FURTHER SOUTHWARD
PENETRATION OF COLDER AIR ACROSS THE GREAT LAKES REGION ON
WEDNESDAY. WATER VAPOR IMAGERY THIS MORNING AND SATELLITE DERIVED
WINDS OF 130 KNOTS AT 300 HPA DO SUPPORT STRENGTH OF THIS EASTERN
PACIFIC JET AND HAVE STEERED FORECAST TOWARD STRONGER NORTHERN
STREAM TROUGH. OVERALL RESULT WAS JUST MINOR DOWNWARD ADJUSTMENTS TO
MAX TEMPS ACROSS THE FAR NORTH ON WEDNESDAY...BUT PROSPECTS FOR ANY
PRECIP STILL LOOKING TRACE AT BEST DUE TO VERY SHALLOW BASED
MOISTURE. TREND TO A MORE WELL DEVELOPED NORTHEAST CONUS/SOUTHEAST
CANADIAN UPPER TROUGH BY WEDNESDAY WILL RESULT IN A MORE AMPLIFIED
UPSTREAM RIDGE WHICH MAY ALLOW FOR A BIT MORE RESIDENCE TIME OF
SHALLOW COLD AIR INTO THURSDAY. FAIRLY ROBUST LOW LEVEL WARM
ADVECTION STILL LOOKS TO GET GOING THURSDAY AFTERNOON...BUT SUSPECT
THAT STRENGTHENING LOW LEVEL INVERSION UNDER THIS WAA REGIME WILL
LIMIT SFC TEMP RISES...AND SOUTHEAST SFC WINDS ALSO NOT LIKELY TO
ALLOW FOR MUCH MIXING TO THE SFC. THUS...HAVE MADE SOME MINOR
DOWNWARD ADJUSTMENTS TO MAX TEMPS FOR THURSDAY...PARTICULARLY ACROSS
THE NORTHEAST WHERE THIS SHALLOW LOW LEVEL COLD AIR WILL RESIDE
LONGER.

FOR THIS FORECAST PACKAGE HAVE MADE MINIMAL CHANGES TO POPS AND
WEATHER WITH LATEST SET OF 00Z GUIDANCE IN OVERALL GOOD AGREEMENT TO
PREVIOUS FORECAST FOR THURSDAY NIGHT/FRIDAY. NEXT SIGNIFICANT
EASTERN PACIFIC TROUGH WILL ALLOW FOR SUPPRESSION OF CENTRAL
CONUS/SOUTHERN CANADIAN RIDGE AND PROVIDE STRONGER WARM ADVECTION
AGAIN BY THURSDAY NIGHT. NEXT CHANCE OF RAIN BY THURSDAY NIGHT STILL
LOOKS ON TRACK...WITH PERHAPS SOME PRECIP TYPE ISSUES TO CONTEND
WITH MAINLY AT ONSET DUE TO EVAPORATIVE COOLING EFFECTS.
HOWEVER...LIQUID STILL APPEARS TO BE THE DOMINANT PRECIPITATION TYPE
FOR THURSDAY NIGHT AND FRIDAY.

FORECAST CONFIDENCE DWINDLES TOWARD FRIDAY NIGHT WITH PASSAGE OF
LEAD EASTERN PACIFIC TROUGH INTRODUCING THE POSSIBILITY OF COLD AIR
ADVECTION. PRECIP TYPE BECOMES MORE MUDDLED BY FRIDAY NIGHT WITH
DECENT AGREEMENT IN ECMWF/GFS/GEM OF NEXT EASTERN PACIFIC TROUGH
WORKING INTO THE CENTRAL ROCKIES. FAIRLY SHARP DOWNSTREAM BAROCLINIC
ZONE AND LOW LEVEL CONVERGENCE ZONE WILL ALLOW FOR EXTENDED PRECIP
CHANCES INTO THE WEEKEND. AT THIS TIME...HAVE KEPT FLAVOR OF
PREVIOUS FORECAST OF CHANCES OF RAIN CHANGING TO CHANCES OF SNOW BY
SATURDAY NIGHT/SUNDAY. 00Z ECMWF STILL MAINTAINS MORE OF A CUT OFF
SOLUTION WITH THE DIGGING CENTRAL ROCKIES UPPER TROUGH ACROSS LOWER
MS RVER VALLEY NEXT WEEKEND WHICH IS GIVEN SOME SUPPORT FROM 00Z
CANADIAN...WHILE 00Z GFS REMAINS MORE PROGRESSIVE AND FURTHER NORTH.
DUE TO UNCERTAINTIES IN THIS EVOLUTION HAVE NOT MADE CHANGES TO POPS
AT THIS TIME DUE TO DIFFICULTY IN FOCUSING A PERIOD FOR HIGHER 12
HOUR POPS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 1 AM EST TUESDAY FOR LMZ043-046.

&&

SHORT TERM...JC
LONG TERM...MARSILI
AVIATION...MARSILI
Hazardous weather outlook, Feb 28, 6:08 AM EST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
608 AM EST MON FEB 28 2011

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-011115-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
608 AM EST MON FEB 28 2011 /508 AM CST MON FEB 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF RUNOFF FROM MELTING SNOW AND RECENT HEAVY
RAINFALL WILL POSE A THREAT OF FLOODING THIS MORNING...ESPECIALLY
SOUTH OF ROUTE 30.

A THREAT OF LOWLAND FLOODING ALONG SOME AREA RIVERS WILL CONTINUE
THROUGH MUCH OF THE WEEK. PLEASE REFER TO THE LATEST RIVER
STATEMENTS FOR ADDITIONAL DETAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FLOODING WILL LIKELY PERSIST ON SOME AREA RIVERS THIS WEEK. PLEASE
REFER TO THE LATEST RIVER STATEMENTS FOR ADDITIONAL DETAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF ANY OBSERVED FLOODING AND RAINFALL AMOUNTS
WILL BE GREATLY APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-011115-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
608 AM EST MON FEB 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL PERSIST THROUGH LATE TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Local storm report, Feb 28, 7:35 AM EST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
735 AM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 N NORTH WEBSTER       41.36N  85.70W
02/28/2011  M1.02 INCH       KOSCIUSKO          IN   NWS OFFICE

            STORM TOTAL

&&

EVENT NUMBER IWX1100543

CEO
Local storm report, Feb 28, 8:00 AM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
800 AM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 AM     FLOOD            HUNTINGTON              40.88N  85.50W
02/28/2011                   HUNTINGTON         IN   LAW ENFORCEMENT

            MINOR FLOODING ON LOW LYING COUNTY ROADS

&&

EVENT NUMBER IWX1100544

CEO
Local storm report, Feb 28, 8:05 AM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
805 AM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 AM     FLOOD            MARION                  40.56N  85.66W
02/28/2011                   GRANT              IN   LAW ENFORCEMENT

            MINOR FLOODING ON COUNTY ROADS

&&

EVENT NUMBER IWX1100545

CEO
Local storm report, Feb 28, 9:42 AM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
942 AM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     FLOOD            MISHAWAKA               41.66N  86.16W
02/28/2011                   ST. JOSEPH         IN   BROADCAST MEDIA

            SR 23 AT HICKORY ROAD IS DOWN TO ONE LANE DUE TO
            FLOODING

&&

EVENT NUMBER IWX1100546

CEO
Local storm report, Feb 28, 9:52 AM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
952 AM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLOOD            PORTLAND                40.43N  84.98W
02/28/2011                   JAY                IN   EMERGENCY MNGR

            US27 CLOSED DOWNTOWN DUE TO FLOODING. SEVERAL OTHER
            ROADS ARE FLOODED.

&&

EVENT NUMBER IWX1100547

CEO
Local storm report, Feb 28, 10:14 AM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1014 AM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     FLOOD            VAN WERT                40.87N  84.58W
02/28/2011                   VAN WERT           OH   EMERGENCY MNGR

            1 COUNTY ROAD CLOSED DUE TO FLOODING. 1.49 IN OF RAIN
            STORM TOTAL

&&

EVENT NUMBER IWX1100548

CEO

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 7:03 PM ESTSpecial Weather StatementIWXNoble27 min
Feb 27, 9:36 PM ESTRiver Flood WatchIWXAllen18 hr
Feb 27, 9:39 PM ESTRiver Flood WatchIWXCass, Miami, Wabash20 hr
Feb 27, 11:54 PM ESTAreal Flood AdvisoryIWXAdams, Blackford, Grant, Huntington, Jay, Wells6 hr
Feb 28, 1:08 AM ESTAreal Flood WarningIWXAdams, Allen, Blackford, Cass, Grant, Huntington and 5 more12 hr
Feb 28, 1:19 AM ESTWinter Weather AdvisoryIWX3 hr
Feb 28, 4:43 AM ESTRiver Flood WarningIWXHuntington, Wells12 days
Feb 28, 4:43 AM ESTRiver Flood WarningIWXAdams, Wells11 days
Feb 28, 7:52 AM ESTRiver Flood WarningIWXCass, Miami, Wabash14 hr
Feb 28, 8:33 AM ESTRiver Flood WarningIWXAdams, Allen11 days
Feb 28, 9:20 AM ESTRiver Flood WarningIWXBlackford, Huntington, Jay, Wabash, Wells4 days
Feb 28, 10:03 AM ESTRiver Flood WarningIWXGrant, Miami, Wabash56 hr
Feb 28, 3:54 PM ESTRiver Flood WarningIWXAllen9 days
Feb 28, 4:52 PM ESTRiver Flood WarningIWXAllen7 days
Feb 28, 4:55 PM ESTRiver Flood WarningIWXLaPorte, Saint Joseph, Starke42 hr
Feb 27, 7:00 PM ESTSpecial Weather StatementIWXDefiance30 min
Feb 27, 7:32 PM ESTSpecial Weather StatementIWXHenry13 min
Feb 27, 9:18 PM ESTRiver Flood WatchIWXHenry19 hr
Feb 28, 10:20 AM ESTRiver Flood WarningIWXAllen, Paulding, Putnam8 days
Feb 28, 10:20 AM ESTRiver Flood WarningIWXPutnam8 days
Feb 28, 11:06 AM ESTRiver Flood WatchIWXDefiance5 hr
Feb 28, 1:47 PM ESTRiver Flood WarningIWXDefiance, Fulton, Williams15 days
Feb 28, 3:23 PM ESTRiver Flood WarningIWXDefiance, Henry11 days
Feb 28, 3:45 PM ESTRiver Flood WarningIWXDefiance4 days
Feb 28, 3:59 PM ESTRiver Flood WarningIWXHenry6 days

Nearby

River Flood Watches in Ohio, 2011Every river flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.